MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5IVL7060
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
All parts of the ivl balloon catheter were received at swmi for investigation.The distal portion of the ivl balloon catheter was found to be separated from the device.The separated distal end of the ivl balloon catheter measured approximately 13mm.Minor scuffs and scratches were noted in the vicinity of the rupture and between the proximal marker band and an emitter.All parts of the ivl balloon catheter were successfully removed from the patient.The reported failure was confirmed.Based on the investigation observations and additional information received from the reporting party, the balloon loss of pressure and subsequent detachment of balloon components could possibly be attributed to the patient calcium.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lots does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
A shockwave m5 peripheral lithotripsy (ivl) device was successfully used to treat a lesion, using bilateral kissing balloon technique in the bilateral iliacs; two (2) m5 ivl devices were used, one in each iliac.A balloon rupture occurred with the ivl balloon in the left iliac after delivering 92 pulses at 4 atm.Upon removal of the ivl catheter, the physician noticed the marker band and part of the balloon was still on the wire.A surgical cut down into the left groin was performed to facilitate insertion of a 12 f sheath, and snaring was performed to retrieve the wire and detached component of the ivl catheter.The remaining portion of the balloon was removed successfully.Covered stents were placed bilaterally without incident.The patient was an inpatient and had to be intubated.Post procedure the left groin needed to be surgically closed.Patient was discharged on (b)(6) 2021.The physician believes that sharp calcium may have contributed to the balloon loss of pressure and subsequent detachment of the ivl balloon catheter upon withdrawal from the patient.It is not known which ivl catheter ruptured.So, both lot numbers are included in this report (p210226c and p201211e).

Brand Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
MDR Report Key12708421
Report Number3015053858-2021-00023
Device Sequence Number3984058
Product Code PPN
UDI-Device Identifier00195451000195
UDI-Public(01)00195451000195(17)230228(10)P210226C
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model NumberM5IVL7060
Device Catalogue NumberM5IVL7060
Device Lot NumberP210226C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2021
Initial Report FDA Received Date10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.35 GLIDEWIRE 300CM (TERUMO); 0.35 ROSEN WIRE GUIDE 260CM (COOK MEDICAL); 0.350 BENTSON GLIDEWIRE 180CM (BOSTON SCIENTIFIC); 4FRX 65CM ANGLE GLIDE CATH; 7FRX23CM SHEATH BRITE TIP (CARDINAL); 7FRX45CM SHEATH BRITE TIP (CARDINAL); EN SNARE 6FRX 100CM (MERIT MEDICAL); SHOCKWAVE IVL CATHETER, M5 7.0X60MM, P201211E; V-14 CONTROL WIRE 0.14X300CM (BOSTON SCIENTIFIC)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR